Kansas, 2020

Hail and Damaging Wind in Kansas, August 14, 2020

August 14, 2020 · NWS DDC · 13 events in 6 counties and zones

A northwest flow upper level shortwave moved across the CWA late evening and into the overnight hours once again with large hail the initial threat seeing sizes up to 3-4 inches. Several apparent gustnadoes were incorrectly identified as tornadoes based on video evidence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A northwest flow upper level shortwave moved across the CWA late evening and into the overnight hours once again with large hail the initial threat seeing sizes up to 3-4 inches. Several apparent gustnadoes were incorrectly identified as tornadoes based on video evidence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:25 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 14, 1:25 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
325 PM CDT Fri Aug 14 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Aug 14 2020

Cloudiness will decrease this afternoon with VFR conditions. A few
storms may form across far western and west central Kansas late
this afternoon and affect the terminals in the evening. However
confidence is low so have only placed VCTS at this time. Winds
will generally be from the southeast this afternoon curling to
more of an easterly direction tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 14, 2:52 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 14, 2:18 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142200-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
418 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving southeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 10176 3798 10157 3778 10133 3763 10164
TIME...MOT...LOC 2118Z 327DEG 15KT 3787 10162

TURNER
Special weather statement, Aug 14, 2:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Fri Aug 14 2020

KSZ061-062-074-075-142245-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
459 PM CDT Fri Aug 14 2020

...Brief Landspout Tornado Sighted...

At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado
near Kendall. Conditions continue to favor the potential for
landspouts as storms develop. Any landspouts which develop are
expected to pose a limited threat.

Wind gusts to 50 mph, blowing dust, and frequent lightning are
expected.

Locations impacted include...
Ulysses, Johnson City and Big Bow.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181

TURNER

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
August 14, 3:20 PM MST
Where
Hamilton County, 15.89 mi N of Coolidge
Measured
1.25 in hail
Reported by
Public
Coordinates
38.260, -102.000

Hail, Hamilton

When
August 14, 3:26 PM MST
Where
Hamilton County, 13.14 mi N of Coolidge
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -102.010

Hail, Stanton

When
August 14, 4:45 PM CST
Where
Stanton County, 3.36 mi WSW of Johnson
Measured
1.5 in hail
Reported by
Public
Coordinates
37.560, -101.810

The hail ranged from pea to ping ball sized.

Hail, Stanton

When
August 14, 5:25 PM CST
Where
Stanton County, Manter
Measured
4 in hail
Reported by
Social Media
Coordinates
37.520, -101.880

Hail, Stanton

When
August 14, 5:25 PM CST
Where
Stanton County, 0.55 mi W of Manter
Measured
3 in hail
Reported by
Social Media
Coordinates
37.520, -101.890

Hail, Stanton

When
August 14, 5:29 PM CST
Where
Stanton County, 2.82 mi S of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -101.870

Hail, Morton

When
August 14, 6:05 PM CST
Where
Morton County, Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -101.780

Hail, Morton

When
August 14, 6:25 PM CST
Where
Morton County, 12.01 mi NNW of Elkhart
Measured
1.5 in hail
Reported by
Public
Coordinates
37.150, -102.010

Thunderstorm Wind, Morton

When
August 14, 6:32 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Hail, Trego

When
August 14, 10:10 PM CST
Where
Trego County, 9.7 mi E of Cedar Bluff Res
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.780, -99.620

Hail covered the ground.

Hail, Ellis

When
August 14, 10:30 PM CST
Where
Ellis County, 1.48 mi NNW of Hays
Measured
0.88 in hail
Reported by
Public
Coordinates
38.890, -99.330

Hail, Ness

When
August 14, 10:55 PM CST
Where
Ness County, 1.48 mi NNW of Brownell
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.640, -99.740

Windows were broke out several vehicles.

Hail, Ness

When
August 14, 11:46 PM CST
Where
Ness County, 2.79 mi WNW of Arnold
Measured
1.75 in hail
Reported by
Public
Coordinates
38.640, -100.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920194, 920195, 920196, 920197, 920198, 920199, 920200, 920201, 920206, 920202, 920203, 920204, 920205.